South Carolina, 2022

Damaging Winds and Lightning Strike in South Carolina, June 14, 2022

June 14, 2022 · NWS CAE · 11 events in 6 counties and zones

A surface boundary associated with the remnants of a Mesoscale Convective System (MCS) that moved across the Midwest the previous afternoon and evening, and across the Central Appalachians and into W NC overnight, moved south through the region and provided a focus for scattered severe thunderstorms during the morning to midday hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A surface boundary associated with the remnants of a Mesoscale Convective System (MCS) that moved across the Midwest the previous afternoon and evening, and across the Central Appalachians and into W NC overnight, moved south through the region and provided a focus for scattered severe thunderstorms during the morning to midday hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 14, 2:03 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 2:03 AM EST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
303 AM EDT Tue Jun 14 2022

.SYNOPSIS...
High pressure and strong upper-level ridging builds in from the
west into the middle of the week with unseasonably hot
temperatures expected. A Heat Advisory will be in effect from
Noon until 7pm on Tuesday. High pressure weakens slightly by
Thursday and Friday, but temperatures are still expected to be
above normal. There will be widely scattered afternoon and
evening thunderstorms each day this week. Any relief from the
heat will likely hold off until the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning: Convection is ongoing well to the north of
the area in North Carolina. Hires models are performing poorly
with this convection but it does appear based on its track
following the periphery of the ridge that the bulk should pass
to the north and east.

Yesterday was hot, breaking the daily record in Columbia but
today is expected to be just a bit hotter as 850 temps warm by a
few degrees and the upper ridge axis approaches the area. While
yesterday, only a few spots broke the century mark, high
temperatures in the 100s will be more widespread today. Combined
with seasonable dew points in the upper 60s, a heat advisory is
in effect for heat indices exceeding 110. There is the potential
for a few more storms developing today as we have seen plenty of
development from shortwaves moving north of the ridge. While
hires guidance supports the area generally capped through much
of the afternoon, instability will remain quite favorable
through into the evening. By this evening into the overnight,
CAMs generally show a MCS developing and moving into the
Carolinas, although they don't agree on exact details such as
location and coverage of storms over our area. Have generally
kept pops in, especially in the east, at least through some
portion of tonight. Any storms that do develop will be capable
of producing damaging wind gusts with favorable instability and
mid and low level lapse rates. Temperatures tonight once again
are expected to be in the mid to upper 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Upper ridge to remain centered just to our NW. The upper ridge, and
associated high LFC heights/convect temps, will act to suppress
areal convective coverage, but sufficient atmospheric moisture along
with convergence along the boundary, in concert with a sea breeze,
expected to result in scattered diurnal thunderstorms, favoring
southern areas, a few of which could reach severe limits.  SPC has
region outlooked in a MRGL risk of Severe. A Heat Advisory may
be needed again Wed.

Upper ridge remains in place Thursday then begins to shift to our
west Friday. Significant atmospheric moisture to generally remain in
place, though drier air noted to our E Thursday with weak high
pressure ridging down into the Mid Atlantic/Carolina coast.
This appears will favor western areas with a chance of diurnal
convection Thu. Another front will slip down into the region
Friday and act as a focus for scattered thunderstorms. Temps are
progged not to be quite as hot Thu/Fri.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
High amplitude pattern.  Upper high center to shift to the central
CONUS with trough/closed low over E Can/New Eng, providing a NW flow
aloft for our region. GFS/EC ensemble means indicate drier air
working in Saturday, with cooler air and negative h85 temp anomalies
working in Sunday into Monday, providing us with a shot of fairly
brief near normal temps. By Tue/Wed, the upper ridge to build back
to the east with downslope h85 flow and positive h85 temp anomalies
returning. Dry air to remain, with temps trending back up. Latest
NBM indicates temps may get back up in the vicinity of 100+ again
by Tue.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR conditions expected through the 24hr forecast period.

Mostly clear skies currently in place at all the terminals with
temperatures expected to remain too warm early this morning for
any fog to develop and no notable low stratus development, even
in the Coastal Plain. As we head into this afternoon, expect a
bit higher chance of convection developing with hires models
indicating the highest chances this evening into early night,
although confidence is limited. Otherwise, expect a scattered
cumulus field with bases around 6kft. Winds light and variable
currently increasing out of the west this afternoon between 5
to 10 knots.

EXTENDED AVIATION OUTLOOK...Mostly VFR conditions should
prevail through this week. Scattered showers or thunderstorms
may produce some brief and localized restrictions during the
afternoon and evening hours.

&&

.CLIMATE...
The first heat wave of the summer will push temperatures to near
record values across the Midlands and Central Savannah River
Area through mid-week. Here are the record high temperatures
for both Columbia and Augusta today through Thursday.

Tuesday:
Augusta - 103 degrees in 2010
Columbia - 102 degrees in 1958

Wednesday:
Augusta - 104 degrees in 2010
Columbia - 102 degrees in 1899

Thursday:
Augusta - 100 degrees in 2015
Columbia - 101 degrees in 2016

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory from noon today to 7 PM EDT this evening for
     GAZ040-063>065-077.
SC...Heat Advisory from noon today to 7 PM EDT this evening for
     SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.

&&
Hazardous weather outlook, Jun 14, 2:09 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
309 AM EDT Tue Jun 14 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
309 AM EDT Tue Jun 14 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A marginal risk of severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Heat Advisory may be required again for Wednesday. A marginal risk
of severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 14, 7:24 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
824 AM EDT Tue Jun 14 2022

SCZ115-116-141315-
Northern Lancaster SC-Southern Lancaster SC-
824 AM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northwestern
Lancaster County through 915 AM EDT...

At 824 AM EDT, Doppler radar was tracking a strong thunderstorm over
Carowinds, or 9 miles southwest of Uptown Charlotte, moving southeast
at 15 mph.

HAZARD...Wind gusts 40 to 50 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck,
USC Lancaster, Unity Fire Station, Arrowood Estates, Carolina Commons
Shopping Center, McWhirter Airfield and Community of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3493 8078 3482 8079 3482 8057 3481 8056
      3471 8087 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3504 8090
      3507 8091 3507 8090
TIME...MOT...LOC 1224Z 324DEG 14KT 3512 8095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Jun 14, 8:19 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
919 AM EDT Tue Jun 14 2022

SCZ115-116-141345-
Northern Lancaster SC-Southern Lancaster SC-
919 AM EDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of Lancaster County
through 945 AM EDT...

At 919 AM EDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 7 miles east of Lancaster, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Elgin, Andrew Jackson State Park, USC Lancaster, Van Wyck,
Irwin, Buford, Fishing Creek Reservoir, Bell Town Fire Station,
Arrowood Estates, Tradesville, Camp Creek Fire Station, Antioch, Kirk
Air Base, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Kershaw
Correctional Institution, Unity Fire Station and Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3494 8079 3482 8079 3482 8056 3475 8051
      3459 8048 3461 8089 3467 8089 3469 8086
      3474 8088 3479 8087 3480 8089 3483 8089
      3484 8087 3486 8088 3492 8086 3496 8087
TIME...MOT...LOC 1319Z 007DEG 9KT 3474 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HC
Special weather statement, Jun 14, 8:25 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
925 AM EDT Tue Jun 14 2022

SCZ020-021-141400-
Fairfield SC-Newberry SC-
925 AM EDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of Fairfield and
northeastern Newberry Counties through 1000 AM EDT...

At 924 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackstock to 6 miles northwest of Blair.
Movement was south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winnsboro, VC Summer Nuclear Station, Fairfield County Airport,
Monticello, Jenkinsville, Blair, Blackstock, Ridgeway, Pomaria,
Lebanon Fire Station, Henderson Island, Mitford, Fairfield County
Detention Center, Rion, Winnsboro Mills, Fairfield Elementary School,
Maybington Fire Station, Feasterville Fire Station and White Oak.

This includes Interstate 77 between mile markers 33 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3455 8096 3430 8089 3425 8148 3447 8151
      3449 8149 3449 8146 3450 8142 3456 8143
      3457 8142
TIME...MOT...LOC 1324Z 341DEG 19KT 3453 8118 3449 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NS

The radar

The Columbia radar (KCAE), 98 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 14, 8:38 AM EST to 8:42 AM EST
Where
Lancaster County, 1.84 mi ESE of Camp Creek
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.740, -80.650

Lancaster Co dispatch reported trees down on Langley Rd and Heyward Hough Rd. Time estimated.

Thunderstorm Wind, Lancaster

When
June 14, 8:40 AM EST to 8:45 AM EST
Where
Lancaster County, 1.33 mi WNW of Rich Hill Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.680, -80.670

Lancaster Co dispatch reported trees down on Beacon Rd. Time estimated.

Lightning, Lexington

When
June 14, 9:17 AM EST
Where
Lexington County, 2.15 mi SSW of Ella
Property damage
$5,000
Reported by
Public
Coordinates
34.040, -81.440

Public report and video, via social media, showed lightning damage to several trees in the Harbour Watch subdivision. The report mentioned a water line and sprinkler system were damaged, along with electrical damage to a home. Time estimated.

Thunderstorm Wind, Aiken

When
June 14, 10:10 AM EST to 10:15 AM EST
Where
Aiken County, 1.36 mi NNE of Salley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.587, -81.289

Aiken Co dispatch reported a tree down on Rocky Grove Rd near Rocky Grove Church near Salley. Time estimated.

Thunderstorm Wind, Orangeburg

When
June 14, 10:11 AM EST to 10:15 AM EST
Where
Orangeburg County, 0.9 mi SE of Livingston
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.540, -81.110

Orangeburg Co highway dept removed two downed trees along Ninety Six Rd just east of Neeses. Time estimated.

Thunderstorm Wind, Aiken

When
June 14, 10:20 AM EST to 10:30 AM EST
Where
Aiken County, 3.6 mi NE of Talatha
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.440, -81.640

Public report, via social media, of multiple trees down and minor structural damage at Three Runs Plantation near New Ellenton. Time estimated.

Thunderstorm Wind, Orangeburg

When
June 14, 10:20 AM EST to 10:25 AM EST
Where
Orangeburg County, 0.18 mi NW of Springfield
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.502, -81.282

Orangeburg Co EM reported a tree down in Springfield on Sycamore St and Hwy 39. | Time estimated.

Thunderstorm Wind, Orangeburg

When
June 14, 10:20 AM EST to 10:25 AM EST
Where
Orangeburg County, 1.04 mi ESE of Springfield
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.492, -81.264

Orangeburg Co EM reported a tree down in Springfield at Hwy 3 and Hwy 4. Time estimated.

Thunderstorm Wind, Aiken

When
June 14, 10:25 AM EST to 10:30 AM EST
Where
Aiken County, 1.45 mi E of White Pond
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.430, -81.455

Aiken Co dispatch reported a downed tree at Moseley Rd and Telfair Dr NW of Williston. Time estimated.

Thunderstorm Wind, Bamberg

When
June 14, 10:50 AM EST to 11:00 AM EST
Where
Bamberg County, 1.38 mi N of Sato
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.340, -81.130

SCHP reported trees down on SC Hwy 70 and Woodland Rd north of Denmark. Time estimated.

Thunderstorm Wind, Barnwell

When
June 14, 10:55 AM EST to 11:20 AM EST
Where
Barnwell County, 0.69 mi N of Barnwell
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.240, -81.370

Barnwell Co dispatch reported trees and power lines down across the county. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1020414, 1020413, 1020416, 1020417, 1020613, 1020418, 1020420, 1020422, 1020419, 1020431, 1020436.